Connecticut, 2016

Winter Weather in Connecticut, February 5, 2016

February 5, 2016 · NWS ALY · 1 event in 1 county or zone

An area of low pressure moved northeast along the mid Atlantic Coast towards the coast of Cape Cod on the morning of Friday, February 5th. Although this system tracked well east of the region, the back side of the storm system allowed for a period to light to moderate snowfall to occur across northwestern Connecticut during the morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure moved northeast along the mid Atlantic Coast towards the coast of Cape Cod on the morning of Friday, February 5th. Although this system tracked well east of the region, the back side of the storm system allowed for a period to light to moderate snowfall to occur across northwestern Connecticut during the morning hours. Two to 5 inches of snowfall occurred across Litchfield County, with the highest amounts in eastern areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 5, 12:51 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 5, 12:51 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1251 AM EST FRI FEB 5 2016

.SYNOPSIS...
AN AREA LOW PRESSURE ALONG THE SOUTHEAST COAST WILL MOVE
NORTHEASTWARD PASSING SOUTH OF CAPE COD FRIDAY AFTERNOON BRINGING
A LIGHT TO POSSIBLY MODERATE SNOWFALL TO AREAS TO THE SOUTH AND
EAST OF THE CAPITAL DISTRICT LATE TONIGHT AND FRIDAY MORNING.
HIGHER PRESSURE WILL BEGIN TO BUILD IN DURING THE AFTERNOON AND
SHOULD DOMINATE OUR WEATHER INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WINTER WEATHER ADVISORY FOR SOUTHERN LITCHFIELD COUNTY FOR SNOW.

MINOR ADJUSTMENTS TO THE FORECAST THROUGH DAYBREAK WITH THE
BROKEN NORTHWESTERN EDGE OF PRECIPITATION TRACKING NEAR KPOU AND
LITCHFIELD COUNTY. BASED ON 00Z SOUNDINGS...CURRENT DATA AND THE
INCREASING AMOUNT OF 00Z GUIDANCE ARRIVING...INCLUDING THE
HRRR...NO CHANGES TO HEADLINES AT THIS TIME. HAVE INCREASED
OVERALL LIQUID EQUIVALENT PRECIPITATION AMOUNTS IN LITCHFIELD AND
THE BERKSHIRES BUT STILL SUGGESTING SOME RAIN OR MIX AT THE ONSET
OF THE PRECIPITATION THROUGH THE EARLY MORNING HOURS UNTIL THE
MORE INTENSE PRECIPITATION BEGINS AROUND DAYBREAK...WHEN A VERY
WET SNOW SHOULD BEGIN TO FALL. SO...SNOW AMOUNTS COULD BE LIMITED
DUE TO THE MIX AT ONSET AND WET NATURE TO THE SNOW. NOT CHANGING
THE SNOWFALL FORECAST FOR THAT REASON...BECAUSE SOME OF THE
PRECIPITATION WILL BE A MIX. SHARP CUT OFF TO PRECIPITATION
THROUGH SOUTHERN VT...THE BERKSHIRES AND MID HUDSON VALLEY. WILL
REVISIT OPTIONS FOR ADJUSTING ADVISORY HEADLINES ONCE ALL DATA AND
00Z GUIDANCE EVALUATED.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
A PERIOD OF DRY AND TRANQUIL WEATHER WILL OCCUR DURING MUCH OF THE
SHORT TERM PERIOD.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...STILL LOOKS QUIET WITH HIGH
PRESSURE IN CONTROL. TEMPERATURES WILL STILL BE A LITTLE ABOVE
NORMAL...BUT NOT MUCH. LOWS WILL BE IN THE TEENS NORTH FRIDAY AND
SATURDAY NIGHT...20S FROM ALBANY SOUTH AND EAST. HIGHS WILL AROUND
40 IN THE CAPITAL REGION...MID TO UPPER 30S NORTH AND WEST...
AND LOWER TO MID 40S FURTHER SOUTH OF ALBANY.

BY SUNDAY...A CLIPPER SYSTEM...TRACKING ACROSS NORTHERN NY STATE...
WILL DRAG A COLD FRONT ACROSS THE REGION DURING THE DAY. THIS
SYSTEM WILL PRODUCE SCATTERED SNOW SHOWERS ACROSS MAINLY THE
SOUTHWESTERN ADIRONDACKS AND SOUTHERN GREENS WHERE A FEW INCHES
OF SNOWFALL COULD ACCUMULATE.

FURTHER SOUTH FROM THE CAPITAL REGION SOUTHWARD WE ARE NOT LOOKING
AT ANYTHING MORE THAN A FEW SPRINKLES OR FLURRIES. IT WILL TURN BREEZY
OR EVEN WINDY ON SUNDAY AS THE COLD FRONT COMES THROUGH. A SOUTH WIND
WILL SHIFT TO THE WEST. HIGHS ON SUNDAY WILL BE COLDER IN OUR NORTHWESTERN
ZONES ONLY 25-30...LOWER TO MID 30S UPPER HUDSON VALLEY AND MOST
OTHER ELEVATED AREAS....UPPER 30S CAPITAL REGION...40-45 HUDSON VALLEY
SOUTH OF ALBANY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A FAIRLY ACTIVE PERIOD IS EXPECTED DURING THE LONG TERM PERIOD WITH
A GREAT DEAL OF CLOUDINESS AND SOME SNOW EXPECTED DURING THE MONDAY
NIGHT THROUGH WEDNESDAY TIME FRAME.

QUIET WEATHER IS EXPECTED SUNDAY NIGHT AND MONDAY AS OUR FA WILL BE
SANDWICHED BETWEEN A COASTAL LOW LIFTING NORTH FROM WELL OFF
DELMARVA AND A CLIPPER TYPE SYSTEM MOVING THROUGH THE UPPER GREAT
LAKES REGION. BY TUESDAY THE CLIPPER TYPE SYSTEM IS EXPECTED TO MOVE
INTO THE EASTERN GREAT LAKES AS A SECONDARY LOW DEVELOPS SE OF CAPE
MAY. THIS SCENARIO WILL PRODUCE SOME SNOW ACROSS THE FA STARTING
MONDAY NIGHT AND CONTINUING ON TUESDAY. WAY TOO EARLY TO PINPOINT
SNOW AMOUNTS...HOWEVER THE 12Z GEFS PLUME DIAGRAM FOR ALBANY SHOWS
QUITE A BIT OF VARIABILITY WITH A RANGE FROM AROUND 0.2 TO 1 INCH
WITH A MEAN AROUND 0.50 INCH FOR THE ENTIRE STORM. EXPECT LOWS
SUNDAY NIGHT TO BE IN THE TEENS TO LOWER 20S WITH SOME UPPER SINGLE
DIGITS ACROSS THE NORTHERN ADIRONDACKS. HIGHS ON MONDAY ARE EXPECTED
TO BE IN THE MID 20S TO MID 30S WITH LOWS MONDAY NIGHT IN THE MID
TEENS TO MID 20S. HIGHS ON TUESDAY ARE EXPECTED TO BE IN THE MID 20S
TO MID 30S.

THE STORM IS EXPECTED TO EXIT THROUGH THE CANADIAN MARITIMES ON
WEDNESDAY LEAVING THE THE FA IN CYCLONIC FLOW WITH THE UPPER LEVEL
TROUGH AND ASSOCIATED VORT MAX PASSING THROUGH THE FA. THERE WILL
STILL BE SOME LINGERING SNOW SHOWERS AROUND ESPECIALLY ACROSS THE
WESTERN PORTION OF THE FA. LOWS TUESDAY NIGHT ARE EXPECTED TO BE IN
THE MID TEENS TO MID 20S WITH HIGHS ON WEDNESDAY IN THE MID 20S TO
MID 30S.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AN AREA LOW PRESSURE ALONG THE NORTH CAROLINA COAST WILL MOVE
NORTHEASTWARD...PASSING JUST SOUTH OF CAPE COD THIS AFTERNOON
BRINGING A LIGHT SNOWFALL TO AREAS MAINLY SOUTH AND EAST OF THE
CAPITAL DISTRICT THIS MORNING. HIGHER PRESSURE WILL BEGIN TO
BUILD IN DURING THE AFTERNOON...ENDING THE THREAT FOR SNOW.

SNOWFALL ASSOCIATED WITH THE LOW IS EXPECTED TO AFFECT MAINLY THE
KPOU/KPSF TERMINALS STARTING BETWEEN 08Z-10Z. THE LOW LEVELS ARE
STILL SOMEWHAT DRY...SO CONDITIONS WILL GRADUALLY DETERIORATE FROM
VFR TO MVFR...THEN EVENTUALLY IFR BETWEEN 10Z-12Z. WITH SURFACE
TEMPERATURES STILL AROUND 40 AT KPOU...THE PRECIP WILL LIKELY
START AS RAIN/SNOW MIX...THEN CHANGE TO SNOW BEFORE SUNRISE.

LATEST MODEL GUIDANCE INDICATING KALB WILL BE RIGHT ON THE EDGE
OF SNOWFALL. WILL MENTION VCSH STARTING AT 11Z...WITH A TEMPO FOR
MVFR CONDITIONS IN SOME LIGHT SNOW THROUGH 15Z. KGFL WILL LIKELY
SEE NO SNOWFALL WITH VFR CIGS LOWERING TO MVFR BY 12Z.

SNOW WILL TAPER OFF BETWEEN 15Z-16Z...WITH VFR CONDITIONS
RETURNING WITHIN A FEW HOURS.

WINDS WILL BE NORTH-NORTHWEST AROUND 5-10 KTS...INCREASING TO
10-15 KTS AFTER DAYBREAK WITH GUSTS AROUND 20-25 KTS DEVELOPING BY
THIS AFTERNOON.

OUTLOOK...

FRI NIGHT-SUN NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
MON: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN IN THE PM.
MON NIGHT-TUE: MODERATE OPERATIONAL IMPACT. CHANCE OF SN.

&&

.HYDROLOGY...
NO SIGNIFICANT HYDRO CONCERNS EXPECTED OVER THE NEXT 5 DAYS AS ANY
PRECIPITATION WILL BE LIGHT OR IN THE FORM OF SNOW.

THE THIRD WINTER SPRING FLOOD POTENTIAL FOR THE SEASON HAS BEEN
ISSUED.

HIGHLIGHTS...REFER TO THE PRODUCTS FOR DETAILS (ALBESFALY):

DUE TO BELOW NORMAL SNOW COVER AND RIVER ICE...POTENTIAL FOR
SNOWMELT AND ICE JAM FLOODING IS LOW FOR THIS TIME OF YEAR.

ALTHOUGH WATER SUPPLY LEVELS ARE NOT A CONCERN AT THE MOMENT...THERE
IS CURRENTLY VERY LITTLE SNOW WATER AVAILABLE FOR RESERVOIR RECHARGE
ACROSS THE OUTLOOK AREA. IT WILL TAKE A STEADY SUPPLY OF RAIN AND
SNOW THROUGH SPRING INTO SUMMER FOR RESERVOIRS TO MAINTAIN ADEQUATE
LEVELS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR CTZ013.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...NAS
SHORT TERM...HWJIV/IRL
LONG TERM...11
AVIATION...IAA/JPV
HYDROLOGY...HWJIV/IRL
Hazardous weather outlook, Feb 4, 9:56 PM EST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
956 PM EST THU FEB 4 2016

CTZ013-051200-
SOUTHERN LITCHFIELD-
956 PM EST THU FEB 4 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY.

.DAY ONE...OVERNIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ALSO...THERE IS THE POTENTIAL FOR A SIGNIFICANT SNOWFALL EARLY
NEXT WEEK. WHILE IT IS STILL TOO EARLY TO PINPOINT THE EXACT
SNOWFALL AMOUNTS...IT APPEARS THAT THE STEADIEST SNOWFALL WOULD
FALL BETWEEN MONDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW TO THE
NATIONAL WEATHER SERVICE.

CTZ001-NYZ065-066-051200-
NORTHERN LITCHFIELD-WESTERN DUTCHESS-EASTERN DUTCHESS-
956 PM EST THU FEB 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LITCHFIELD AND AND
DUTCHESS COUNTIES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A LIGHT TO POSSIBLY MODERATE SNOWFALL IS EXPECTED FRIDAY MORNING
AS AN AREA LOW PRESSURE PASSES TO OUR SOUTH. THE SNOW WILL IMPACT
THE MORNING COMMUTE. IF CONFIDENCE INCREASES FOR A MODERATE
SNOWFALL...THEN A WINTER WEATHER ADVISORY WILL NEED TO BE ISSUED.

ALSO...THERE IS THE POTENTIAL FOR A SIGNIFICANT SNOWFALL EARLY
NEXT WEEK. WHILE IT IS STILL TOO EARLY TO PINPOINT THE EXACT
SNOWFALL AMOUNTS...IT APPEARS THAT THE STEADIEST SNOWFALL WOULD
FALL BETWEEN MONDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-064-082>084-
VTZ013>015-051200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
956 PM EST THU FEB 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...SOUTHERN
VERMONT...EAST CENTRAL NEW YORK EXCLUDING DUTCHESS COUNTY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS THE POTENTIAL FOR A SIGNIFICANT SNOWFALL EARLY NEXT
WEEK. WHILE IT IS STILL TOO EARLY TO PINPOINT THE EXACT SNOWFALL
AMOUNTS...IT APPEARS THAT THE STEADIEST SNOWFALL WOULD FALL
BETWEEN MONDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southern Litchfield

When
February 5, 4:00 AM EST to 12:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612431.